Kadian Overdose

Kadian Addiction Hotline

24/7, Toll-Free, Confidential

844-207-6576
Kadian is a brand name of extended-release morphine sulfate. It is intended to treat chronic pain in individuals who are resistant to other forms of pain management. Kadian has a high overdose potential and a high rate of addiction. Kadian should not be administered without first trying non-opioid and short-acting opioid alternatives. Kadian is not indicated for use in non-opioid-tolerant individuals.

Administering Kadian to patients who are not adjusted to opioid use can significantly increase the risk of overdose. In addition to drug tolerance, several other factors influence the likelihood of overdose. The patient’s weight, body fat percentage, genetic tendencies, liver and kidney health, and overall physical status all play a role in how Kadian is metabolized in the body. Mixing Kadian with other central nervous system depressants greatly increases the chance of fatal overdose.

Kadian Overdose
The primary symptoms of Kadian overdose are pinpoint pupils, severely decrease respiration, and decreased level of consciousness. These three symptoms are present in nearly all opioid overdose cases. Pinpoint pupils will be unresponsive even to dramatic changes in light. Pinpoint pupils will be present until the overdose progresses to severe hypoxia (oxygen deprivation), at which time the pupils will become fully dilated and unresponsive to light.

The patient’s alertness can progress from extreme lethargy to somnolence, stupor, and coma within minutes depending on the severity of the overdose. One moment the person may respond to questions in full sentences, and the next he or she may border on unconsciousness.

Patients should be closely monitored for severe respiratory depression. This is the primary risk factor when addressing Kadian overdose. Kadian is a powerful central nervous system depressant that acts directly on the brainstem to suppress the instinct to breathe.

Other signs of Kadian overdose can include cold, clammy skin, blue or purple fingernails and lips, skeletal muscle flaccidity, hypotension (low blood pressure), pulmonary edema, partial or complete airway obstruction, bradycardia (slow heart rate), atypical snoring, and death.

People who take Kadian recreationally may try to crush the pill before taking it. This effectively bypasses the time-release feature of the drug and releases 100% of the drug’s content into the system at once. This can be fatal, as individual Kadian pills can contain up to 200 mg per capsule.

Kadian is a full opioid agonist. Kadian does not produce a “ceiling effect” in the way the partial opioid agonists do. This means that the person (mis)using the drug will continue to feel progressively “higher” up until the point of overdose.

Kadian Overdose
The minimum lethal dose of morphine sulfate is 120 mg, although hypersensitive patients can overdose on initial therapy after taking just 60 mg. Kadian is manufactured in extended-release capsules containing 10 mg, 20 mg, 30 mg, 40 mg, 50 mg, 60 mg, 80 mg, 100 mg, and 200 mg per dose.

Kadian is intended only for use in patients who are already opioid-tolerant. Patients are considered sufficiently opioid-tolerant for Kadian use if they have been taking at least 60 mg of morphine daily for a week or longer. Patients are also considered opioid tolerant after taking 30 mg of oxycodone, 8 mg of hydromorphone, or the equivalent of other synthetic opioids for at least a week.

The risk of overdose is highest during initiating doses when the patient first adjusts to the drug. The first 24 to 72 hours is the highest risk period. Patients should be closely monitored for respiratory depression during this time.

The priorities for managing Kadian overdose are to secure the patient’s airway, ensure adequate ventilation, and administer an opioid antagonist in the event of clinically significant respiratory depression. Adequate ventilation is ensured through the assistance of a bag-valve mask if the patient is conscious. If the patient loses consciousness, an endotracheal tube may be inserted into the patient’s throat to secure the airway. Additional supportive measures may be administered to address cardiovascular depression and pulmonary edema. These may include oxygen therapy and the use of vasopressors.
Naloxone or similar opioid antagonists may be administered if clinically significant respiratory depression is evident. Administering naloxone in the absence of clinically significant respiratory depression, though, can worsen the patient’s condition. Naloxone can be highly effective and has a rapid onset when administered intranasally or intravenously. In cases of severe overdose, multiple doses may be needed. Naloxone can precipitate the onset of severe opioid withdrawal symptoms.

If you or someone you love is struggling with opioid dependence, The Recovery Village is available to answer any questions you may have. You can visit us online at www.TheRecoveryVillage.com or call us toll-free at 855-548-9825 to learn more about recovery options in your area.

Kadian Overdose
How Would You Rate This Page?